NICOLAU SYNDROME

Nicolau syndrome is tissue damage and necrosis at the site of intramuscular injection. Also known as embolia cutis medicamentosa, Nicolau syndrome classically begins as immediate pallor with intense pain at an intramuscular injection site, followed by livedo, hemorrhagic necrosis, eschar, and sloughing. An atrophic scar is often left.

References

A 77-year-old woman developed an echymotic plaque on the buttocks after intramuscular diclofenac injection. Indian Dermatology Online Journal

Nicolau Livedoid Dermatitis following intramuscular benzathine penicillin injection. Dermatology Online Journal 16 (12): 11

A 31-year-old woman developed acute pain in the buttocks at the site of subcutaneous injection of glatiramer acetate for multiple sclerosis. A whitish plaque developed which became red and then necrotic over 5 days. Actas Dermo-Sifiliograficas

A 34-year-old woman received IM oxytocin to prevent postpartum hemorrhage following a vaginal delivery. Immediately after the injection, the patient developed pain at the site. Later, a 14x10 cm reticular plaque developed which 2 weeks later ulcerated. Dermatology Online Journal 21;8


It is not the intention of RegionalDerm.com to provide specific medical advice, diagnosis or treatment. RegionalDerm.com only intends to provide users with information regarding various medical conditions for educational purposes and will not provide specific medical advice. Information on RegionalDerm.com is not intended as a substitute for seeking medical treatment and you should always seek the advice of a qualified healthcare provider for diagnosis and for answers to your individual questions. Information contained on RegionalDerm.com should never cause you to disregard professional medical advice or delay seeking treatment. If you live in the United States and believe you are having a medical emergency call 911 immediately.